Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 20, 2017, 9:13 PM MST for Pinal County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 9:13 PM MST (04:13 UTC)
- Expired
- Jul 20, 2017, 10:00 PM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 6 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904
WWUS85 KPSR 210413
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
913 PM MST THU JUL 20 2017
AZZ546>549-551>553-555-558-210500-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
913 PM MST THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1000 PM MST...
At 911 PM MST, Doppler radar was tracking a complex of strong
thunderstorms over East Mesa, Gilbert, and Sun Lakes. These storms
were nearly stationary. There were multiple instances of strong
downbursts evident in radar imagery.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Sun Lakes, East
Mesa, Queen Creek, Granite Reef Dam, Gold Camp, Falcon Field Airport,
Lost Dutchman State Park, Usery Mountain Park, San Tan Village Mall,
Seville, Freestone Park, Canyon Lake, Superstition Mountains, Fiesta
Mall and Phoenix Mesa Gateway Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3311 11178 3328 11198 3349 11178 3363 11150
3344 11125
TIME...MOT...LOC 0411Z 240DEG 4KT 3337 11168
$$
WatersWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:00 PM MST, 13 minutes earlier.
Area forecast discussion, Jul 20, 9:00 PM MST, 13 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 900 PM MST Thu Jul 20 2017 .SYNOPSIS... The best thunderstorm chances will be limited primarily to higher terrain communities of central and eastern Arizona through the weekend before expanding westward somewhat Monday. While some thunderstorms could affect a few lower elevation areas, coverage and intensity will be less than the past week. And despite the reduction in thunderstorm activity, temperatures should remain near the seasonal average into next week. && .DISCUSSION... It's been another rather interesting day, convectively speaking, over the lower deserts east of the lower Colorado River valley. Huge upper high still in place over most of the CONUS, centered over nrn OK; weak southeast flow aloft on the western periphery of the high was present across Arizona. Moisture values remain elevated with PWAT values in Phoenix/Tucson around 1.6-1.7 inches. Surface dewpoints have not changed much, still running in the 60s across the lower central deserts. Weak disturbances continue move to the north, rotating around the high and adding support for thunderstorms. Despite the presence of the embedded disturbances, one change of note in the flow has been the decrease in the strength of the steering flow - 700-300mb mean winds have dropped below 10kt and is near calm over much of south central AZ. With very weak steering flow, storms will not move very quickly and will typically be bound to the higher terrain where they form. Storms over the deserts will pulse up and then dissipate with little or no storm-relative flow to move them along. Thus the main drivers for convection this evening have been outflow boundary interaction. We saw isolated to scattered storms form north of the CWA this afternoon, and over SE AZ this evening. Boundaries have since moved into the central deserts from the north, the northwest, the south and southeast. New storms and showers have then formed where boundaries interact. Due to cool afternoon highs (Phoenix only reached 103), instability was lowered. Very moist profile in the low layers (as seen in the 00z RAOBs) limited potential for strong outflows due to poor evaporational cooling). All this combines to limit both strength of convection and their corresponding outflow. All this said, previous forecasts underplayed the areal coverage of storms in the lower deserts this evening and have been updated to show 10-20 POPs over much of the lower desert thru midnight. The storms that have developed have proven to be garden-variety, typically well below severe levels. Due to the high moisture, locally heavy rains have occurred but we have yet to see amounts needed for flash flooding. We have issued a couple of SPS and FLS products to cover the evening convection and do not expect further intensification of convection overnight. Will continue to monitor... .PREVIOUS DISCUSSION... Numerous MCV's continue to float around the SW Conus this afternoon within a weakening flow pattern characterized by a pronounced easterly wave lifting north through NW New Mexico and a more subtle anti-cyclone over southern/southwest AZ. Objective analysis already shows H2 jet winds turning westerly across the CWA in response to the aforementioned easterly wave ejecting to the northeast and prevailing strong jet core cutting through central CA/NV. As a result, divergence fields are lifting into northern AZ, as well as developing over far SE Arizona left in the void of the departing easterly wave. The net result later this afternoon will be more confluent flow over the forecast area largely unsupportive for better convective complex organization and sustenance. Adding to the reduced thunderstorm activity (at least compared to the past week) is weaker outflow boundaries given the moist environment and lower T/Td spreads. While distinct outflows are likely to form with higher terrain storms and flow downhill, cold pools will likely be more shallow and probably insufficient to spark strong newer updrafts. Aside from showers already building along the typical terrain features of central AZ, Gila County is most under the gun for storms and locally heavy rain through early evening. Convective activity may be very muted Friday as the combination of confluence aloft and stronger anti-cyclonic subsidence in the midlevels spreads through the forecast area. Naturally, a few storms will likely form over the mountains, yet steering flow would deflect any storms away from the bulk of the CWA. It's probably a better bet that very little of the area experiences rain Friday, and have really limited much in the way of POPs to terrain areas east of Phoenix Friday afternoon/evening. Through the weekend, midlevel flow reconfigures slightly with the center of the H5 anti-cyclone becoming established over southern Utah resulting in northeast flow into central and southern AZ. However as this happens, there is no change in the mostly unsupportive westerly jet winds, so thunderstorm activity may struggle somewhat to maintain integrity trying to propagate into lower elevations (not to mention outflow boundaries that may still be weaker than experienced earlier in the monsoon season). Ensemble probabilities are not very optimistic about any widespread storms over the weekend, and its look more like a typical areal and temporal monsoon storm coverage. Monday through Wednesday... A transition may begin through next week with a potential turn to a more southwesterly component to the flow and a gradual drying trend. However, there is significant uncertainty in this trend as flow may hold at a southerly component with lower level trajectories still from the SE and importing moisture. At some point next week, there will likely be a shortwave partially absorbed in the southerly flow and supportive for organized storms. Pinpointing such a day this far in advance is fruitless, and have continued with modest POPs for the time being. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Earlier we were not expecting convection into the greater Phoenix area due to very weak steering flow confining storms to the higher terrain. However, outflow boundaries proved stronger and more persistent than expected; they have moved into the area from the northwest, north, south and southeast and have allowed isolated showers/storms to form and affect the TAF sites. Variable winds up to 25 kt have resulted due to various merging boundaries. Have updated TAFs to add VCTS this evening and even mentioned TSRA earlier at KDSL. Expect isolated convection affecting the TAFs thru around 05z this evening before dissipating and leaving SCT-BKN mid to high decks which will persist into the morning hours. Expect less convection in the central deserts/greater Phoenix area tomorrow due to continued weak and somewhat unfavorable steering winds and a slightly more stable environment. Southeast California/Southwest Arizona including KIPL and KBLH: No convection expected in the western deserts for the next 24 hours as the atmosphere remains relatively stable with very weak winds aloft. Will keep TAFs short as any cloud decks will typically be few- sct with bases mostly aoa 12k feet. Winds continue to favor the SE at KIPL and the south at KBLH with speeds below 15kt. No real aviation concerns over the western deserts or the TAF sites thru Friday evening. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Afternoon and evening thunderstorms will continue next week, although the most concentrated storms will be confined to the higher elevations north and east of Phoenix. Lower elevations of Arizona could still see some storms, but less coverage than the past week while SE CA will struggle to receive any rainfall. Otherwise, minimum afternoon humidity levels will remain generally around 20- 40% range with good to excellent overnight recovery. Typical summertime breezes can be expected except near thunderstorms where erratic gusty winds will be likely. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...CB PREVIOUS DISCUSSION...MO/AJ AVIATION...CB FIRE WEATHER...MO/Wilson
In the hours before
Special weather statement, Jul 20, 7:46 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
746 PM MST THU JUL 20 2017
AZZ552-555-558-210330-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
746 PM MST THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 830
PM MST...
At 746 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior, moving south at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3321 11093 3324 11095 3316 11106 3313 11122
3334 11122 3338 11101 3320 11091
TIME...MOT...LOC 0246Z 347DEG 5KT 3330 11110
WATERSSpecial weather statement, Jul 20, 9:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
913 PM MST THU JUL 20 2017
AZZ546>549-551>553-555-558-210500-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
913 PM MST THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1000 PM MST...
At 911 PM MST, Doppler radar was tracking a complex of strong
thunderstorms over East Mesa, Gilbert, and Sun Lakes. These storms
were nearly stationary. There were multiple instances of strong
downbursts evident in radar imagery.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Sun Lakes, East
Mesa, Queen Creek, Granite Reef Dam, Gold Camp, Falcon Field Airport,
Lost Dutchman State Park, Usery Mountain Park, San Tan Village Mall,
Seville, Freestone Park, Canyon Lake, Superstition Mountains, Fiesta
Mall and Phoenix Mesa Gateway Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3311 11178 3328 11198 3349 11178 3363 11150
3344 11125
TIME...MOT...LOC 0411Z 240DEG 4KT 3337 11168
WatersThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:46 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Jul 20, 8:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 61 min |
| Jul 21, 2:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Jul 21, 2:36 PM MST | Special Weather Statement | PSR | 54 min | |
| Jul 21, 3:07 PM MST | Severe Thunderstorm Warning | PSR | Gila | 23 min |
| Jul 21, 4:57 PM MST | Special Weather Statement | PSR | 33 min |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.